Unhappy with vet's advice and treatment - what to do?

(10 Posts)
MargotLovedTom Fri 09-May-14 09:36:40

I took our boy to the vet for an ear condition on Tuesday. To cut a long story short, she recommended that he have a course of steroids which could either be oral or via ear drops. Dh felt we should go for the tablets as the dog doesn't like things being put into his ears.

I asked the vet if the oral prednidale has any side effects; she said short-term usually increased thirst and appetite.

We started the tablets on Wednesday morning and since Wed evening the poor dog is having such gastrointestinal problems. He has had constant diarrhoea (we are up several times through the night, and I came down this morning to diarrhoea in the house). He's also been sick, and the back garden is covered in diarrhoea.

Looking online it seems this is a common side effect. If the vet had mentioned this I would never have opted for it and would've took the drops. Would I be within my rights to return the tablets and ask for drops instead? We have spent quite a lot of money so far and I'm not happy tbh (as well as feeling very sorry for my poor dog).

MargotLovedTom Fri 09-May-14 09:58:16

Bump

ClaimedByMe Fri 09-May-14 10:02:48

I would defiantly take him back to the vet for the drops but I have no idea if they would charge you for the different medication, you can't keep him having diarrea that's not good for him.

MargotLovedTom Fri 09-May-14 10:07:47

I know. Not good for my rug either sad.

I'm really p'd off that I've paid £25 for tablets which he can't tolerate and which I wouldn't have given him if I'd known this reaction was a possibility.

tabulahrasa Fri 09-May-14 11:19:20

The thing is that while it is a possible side effect - it's not actually a common one. The most common ones are the ones you were warned of.

It's not your vet's fault either that your dog has had this reaction.

MargotLovedTom Fri 09-May-14 12:09:57

Ok thanks.

toboldlygo Fri 09-May-14 20:00:01

Vomiting and diarrhoea are listed as a potential side effect of pretty much anything on a dispensary shelf - the vet warned you of the most common side effects and was not to know that your dog would have a more unusual reaction.

I would expect to pay for the replacement drops. It would be a nice gesture by the vet to refund the cost of the tablets against this (drops are likely to cost a lot more than oral preds).

MargotLovedTom Fri 09-May-14 20:17:40

It's all been sorted but thanks for your input.

ClaimedByMe Fri 09-May-14 21:02:14

Awe good, hope his ears and tummy are on the mend!

MargotLovedTom Fri 09-May-14 21:52:52

Thanks smile.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now